Jaundice: Yellowing of the Skin and Eyes

Jaundice is often a symptom of conditions or diseases such as hepatitis, but could also be a side effect associated with certain medications. Below is a list of diseases and conditions associated with symptoms like jaundice, as well as a list of medications related to similar side effects. We are not medical professionals, and these may not be comprehensive lists. Please contact your doctor if you are experiencing any of the following symptoms or side effects, or similar health issues.

Jaundice is a yellowing of the skin, whites of the eyes, and mucous membranes. The yellow coloring is caused by a build up byproduct of old red blood cells, called bilirubin. This buildup occurs when the liver cannot process all of the retiring red blood cells in your body.

Jaundice Is A Symptom Of

Viral Hepatitis: Viral hepatitis is a contagious liver infection that causes inflammation of the liver. It comes in three forms. Hepatitis A is the easiest to transmit, but normally clears up on its own. Hepatitis B is more serious, but more difficult to catch. Hepatitis C is the most serious form of viral hepatitis and can be severe enough to require a liver transplant. It is only spread through contact with infected blood.

Cirrhosis of the Liver: Cirrhosis is scarring of the liver. The scarring can become so severe that the liver can no longer function. We often hear of cirrhosis as a result of alcoholism, but any type of liver damage can cause scarring.

Excessive Beta Carotene: Ingesting too much beta carotene can cause a condition called carotenemia. Carotenemia looks like jaundice, but does not affect the whites of the eyes. It is a harmless condition that will clear up on its own after beta carotene intake is reduced.

Malaria: Malaria is a disease caused by a parasite and transmitted by mosquitoes. It is not a problem in the U.S., but Americans do catch it when travelling to other countries. Symptoms include chills, fever, and sweating. Malaria can lead to brain damage and other organ damage including liver damage causing jaundice.

Jaundice Is A Side Effect Associated With

Xenical: Xenical (orlistat), sold generically as Alli, is a weight loss drug. It works by blocking the absorption of about one third of ingested fat. The undigested fat is then passed in bowel movements. Xenical can cause liver damage, with symptoms including jaundice and dark urine. Other side effects include oily stools, oily spotting in undergarments, loose stools, and more.

Tylenol: Acetaminophen, the active ingredient in Tylenol, has become a very common cause of liver damage in the U.S. Acetaminophen can cause liver damage in the recommended doses, but more commonly the problem occurs when someone uses multiple products containing the drug without realizing it.

Statins: Statin drugs, including, Crestor, Lipitor, Zetia, and Vitorin, lower cholesterol levels by inhibiting and enzyme that controls cholesterol production and therefore reducing the amount of cholesterol produced by the liver. Statins can have many side effects affecting the liver including jaundice, hepatitis, cirrhosis, fatty change in the liver, and liver cancer.

About

Everett Sizemore is the owner and Editor of US Recall News: http://www.usrecallnews.com. He is dedicated to educating people about consumer safety, social activism and corporate responsibility by bringing information to Americans about the products they use every day.

Leave a Reply

Please type the characters of this captcha image in the input box

Please type the characters of this captcha image in the input box